Iowa, 2025

Winter Storm in Iowa, February 11 to 12, 2025

February 11 to 12, 2025 · NWS DMX · 16 events in 16 counties and zones

A deepening upper level trough pushed across Iowa from the evening of the 11th through the 12th. Precipitation began on the leading theta e advection wing, followed by more board forcing overnight and through the 12th.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A deepening upper level trough pushed across Iowa from the evening of the 11th through the 12th. Precipitation began on the leading theta e advection wing, followed by more board forcing overnight and through the 12th. With deep moisture, a deep dendritic growth zone, and periods of super saturation, and cold temperatures in the single digits to teens at the surface, snow ratios of 18 or 20 to 1 were observed. Central and southern Iowa received a widespread 3+ inches of snow, with a band of 6-10 inches across central to southeast Iowa. This event resulted in a number of accidents on roads across central and southern Iowa, including a large multi-vehicle accident involving at least 9 vehicles. |Key Impacts: transportation delays, traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 11, 2:37 PM CST, 2 hours 23 minutes earlier. Its key messages:

  • Widespread snow across the area overnight and on Wednesday. Amounts of 5-8+ inches likely over central and southern Iowa with lesser amounts north.
  • Colder behind the storm with wind chill Thursday morning from -10 to -20 over Iowa.
  • Additional accumulating snow (40-60% chance for 2" of snow north and east) Friday into Saturday.
Area forecast discussion, Feb 11, 2:37 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
237 PM CST Tue Feb 11 2025

.KEY MESSAGES...

- Widespread snow across the area overnight and on Wednesday.
  Amounts of 5-8+ inches likely over central and southern Iowa
  with lesser amounts north.

- Colder behind the storm with wind chill Thursday morning from
  -10 to -20 over Iowa.

- Additional accumulating snow (40-60% chance for 2" of snow
  north and east) Friday into Saturday.

&&

.DISCUSSION...
Issued at 237 PM CST Tue Feb 11 2025

High pressure off to the north has kept conditions quiet across the
area today. Meanwhile, a surface low developing over Colorado can be
picked out in surface observations with high clouds streaming into
the area. This will mature over the next few hours associated with
an upper level open wave pattern that will pass across the state
through the day on Wednesday. This will be the impetus for a
significant winter storm bringing several inches of snow to the area.

Dry air currently in place will provide the first challenge for snow
development as we get into the evening. Dewpoint depressions of 10+
degrees will take time to saturate which will delay the initial
onset of snow across the area overnight with most model soundings
reaching saturation after midnight through around 3-5 AM. Soundings
do indicate a deep dendritic growth zone and cold temperatures will
contribute to high snow to liquid ratios in the 20:1 range,
resulting in a light and fluffy snow type. Snowfall will be
fairly consistent through the period, as the open wave pattern
is less conducive for any sort of banding set up. Frontogenesis
is fairly weak with broad, uniform isentropic lift. As such,
expect snowfall rates consistently around 0.5" per hour through
the event. The track has shifted north by a few counties
compared to earlier model runs with the area of 6-8" expanding
towards Waterloo, Ames, and Audubon. With this shift have added
a couple row of counties north to the winter storm warming, and
added counties on the north side to the winter weather advisory
for amounts between 3-5". Overall amounts of 4 to 8+" are
anticipated across a large portion of Iowa with highest amounts
falling over central to southern Iowa. Another consideration
with this system is winds, as this snow type is fluffy and
susceptible to easily blowing around. The good news is with a
less dynamic system winds remain on the lighter side with gusts
around 20 mph expected. This will result some reduction in
visibility, but nothing substantial. The bigger hazard will be
snow on roadways being lofted by vehicles, which is a common
contributer to poor visibility and increased danger in snow
storms.

Snow will taper off on Wednesday in the late afternoon in the west,
ending east in eastern Iowa later in the evening. Cold air filters
in behind the system with temperatures tumbling overnight. By
Thursday morning wind chills will be in the -20s north to -10s
south. A cold weather advisory will likely be needed north where
coldest conditions are anticipated.

By Friday a weak shortwave will move across the state, deepening
into the day on Saturday. The is less available moisture for this
system to work with, though light accumulations remain likely.
Ensemble members indicate a 40-60% chance for 2" of snow over
central to eastern Iowa. Additional details will be provided as
data comes available.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1129 AM CST Tue Feb 11 2025

VFR conditions will persist through the day today and into this
evening with increasing high clouds. After 06z ceilings come
down as snow begins to expand across the area. Between 08-12z
snow becomes widespread with IFR conditions through the rest of
the period. Snow rates are expected to remain consistent
through the event at around a half inch per hour.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from midnight tonight to midnight CST
Wednesday night for IAZ016-017-023>028-033>035-044>046.
Winter Storm Warning from midnight tonight to midnight CST
Wednesday night for IAZ036>039-047>050-057>062-070>075-081>086-
092>097.

&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Feb 11, 2:33 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
233 PM CST Tue Feb 11 2025

IAZ036>039-047>050-057>062-070>075-081>086-092>097-122045-
Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-Tama-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
233 PM CST Tue Feb 11 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Winter Storm Warning is in effect for the area from midnight
tonight through Wednesday evening. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Storm Warning is in effect for the area through
Wednesday evening. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

Another round of snow is forecast late Friday into the first part of
this weekend with the details still uncertain. Monitor the forecast
and plan for travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
always appreciated.

IAZ016-017-023>028-033>035-044>046-122045-
Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Butler-
Bremer-Sac-Calhoun-Webster-Crawford-Carroll-Greene-
233 PM CST Tue Feb 11 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

A Winter Weather Advisory is in effect for the area from midnight
tonight through Wednesday evening. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Winter Weather Advisory is in effect for the area from midnight
tonight through Wednesday evening. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Another round of snow is forecast late Friday into the first part of
this weekend with the details still uncertain. Monitor the forecast
and plan for travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
always appreciated.

IAZ004>007-015-122045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-
233 PM CST Tue Feb 11 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Light snow will move over northern Iowa late tonight through
Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light snow will continue on Wednesday over northern Iowa. Another
round of snow is forecast late Friday into the first part of this
weekend with the details still uncertain. Monitor the forecast
and plan for travel impacts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but snowfall reports are
always appreciated.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter storm. Local standard time, as filed.

Winter Storm, Union

When
February 11, 5:00 PM CST to February 12, 3:00 PM CST
Where
Union forecast zone
Reported by
COOP Observer
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Winter Storm, Ringgold

When
February 11, 5:00 PM CST to February 12, 3:00 PM CST
Where
Ringgold forecast zone
Reported by
COOP Observer
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
February 11, 6:00 PM CST to February 12, 5:00 PM CST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
February 11, 6:00 PM CST to February 12, 5:00 PM CST
Where
Dallas forecast zone
Reported by
COOP Observer
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Clarke

When
February 11, 6:00 PM CST to February 12, 5:00 PM CST
Where
Clarke forecast zone
Reported by
COOP Observer
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Winter Storm, Decatur

When
February 11, 6:00 PM CST to February 12, 5:00 PM CST
Where
Decatur forecast zone
Reported by
COOP Observer
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 11, 6:00 PM CST to February 12, 5:00 PM CST
Where
Wayne forecast zone
Reported by
COOP Observer
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Winter Storm, Lucas

When
February 11, 6:00 PM CST to February 12, 5:00 PM CST
Where
Lucas forecast zone
Reported by
COOP Observer
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
February 11, 6:00 PM CST to February 12, 5:00 PM CST
Where
Warren forecast zone
Reported by
COOP Observer
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
February 11, 6:00 PM CST to February 12, 5:00 PM CST
Where
Polk forecast zone
Reported by
COOP Observer
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
February 11, 6:00 PM CST to February 12, 5:00 PM CST
Where
Jasper forecast zone
Reported by
COOP Observer
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
February 11, 6:00 PM CST to February 12, 5:00 PM CST
Where
Marion forecast zone
Reported by
COOP Observer
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Monroe

When
February 11, 6:00 PM CST to February 12, 5:00 PM CST
Where
Monroe forecast zone
Reported by
COOP Observer
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Winter Storm, Mahaska

When
February 11, 7:00 PM CST to February 12, 7:00 PM CST
Where
Mahaska forecast zone
Reported by
COOP Observer
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
February 11, 7:00 PM CST to February 12, 7:00 PM CST
Where
Poweshiek forecast zone
Reported by
COOP Observer
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Winter Storm, Wapello

When
February 11, 7:00 PM CST to February 12, 7:00 PM CST
Where
Wapello forecast zone
Reported by
COOP Observer
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241454, 1241455, 1241456, 1241457, 1241458, 1241459, 1241460, 1241461, 1241463, 1241464, 1241465, 1241466, 1241467, 1241469, 1241470, 1241471.